Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Computation of Maass waveforms with nontrivial multiplier systems


Author: Fredrik Strömberg
Journal: Math. Comp. 77 (2008), 2375-2416
MSC (2000): Primary 11-04; Secondary 11F72, 11F37
DOI: https://doi.org/10.1090/S0025-5718-08-02129-7
Published electronically: May 15, 2008
MathSciNet review: 2429890
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The aim of this paper is to describe efficient algorithms for computing Maass waveforms on subgroups of the modular group $ PSL(2,\mathbb{Z})$ with general multiplier systems and real weight. A selection of numerical results obtained with these algorithms is also presented. Certain operators acting on the spaces of interest are also discussed. The specific phenomena that were investigated include the Shimura correspondence for Maass waveforms and the behavior of the weight-$ k$ Laplace spectra for the modular surface as the weight approaches 0.


References [Enhancements On Off] (What's this?)

  • 1. T. M. Apostol, Modular Functions and Dirichlet Series in Number Theory, Springer-Verlag, 1976.
  • 2. T. Arakawa, Shimura correspondence for Maass wave forms and Selberg zeta functions, Proceedings of the conference ``Automorphic forms and representations of algebraic groups over local fields'' (Hiroshi Saito and Tetusya Takahashi, eds.), RIMS Kyoto Univ., 2003, pp. 1-14.
  • 3. A. O. L. Atkin and J. Lehner, Hecke operators on $ \Gamma_{0}(m)$, Math. Ann. 185 (1970), 134-160. MR 0268123 (42:3022)
  • 4. H. Avelin, Deformation of $ \Gamma\sb 0(5)$-cusp forms, Math. Comp. 76 (2007), no. 257, 361-384 (electronic). MR 2261026
  • 5. A. Biró, Cycle integrals of Maass forms of weight 0 and fourier coefficients of Maass forms of weight 1/2, Acta Arithmetica 94 (2000), no. 2, 103-152. MR 1779112 (2001g:11062)
  • 6. A. Booker, A. Strömbergsson, and A. Venkatesh, Effective Computations with Maass Forms, In preparation.
  • 7. Z.I. Borevich and I.R. Shafarevich, Zahlentheorie, Birkhäuser, 1966. MR 0195802 (33:4000)
  • 8. R. W. Bruggeman, Modular forms of varying weight. I, Math. Z. 190 (1985), no. 4, 477-495. MR 808915 (87c:11051)
  • 9. -, Modular forms of varying weight. II, Math. Z. 192 (1986), no. 2, 297-328. MR 840831 (87k:11059)
  • 10. -, Modular forms of varying weight. III, J. Reine Angew. Math. 371 (1986), 144-190. MR 859324 (88e:11040)
  • 11. -, Families of automorphic forms, Birkhäuser, 1994. MR 1306502 (95k:11060)
  • 12. D. Bump, The Rankin-Selberg method: a survey, Number Theory, Trace Formulas and Discrete Groups (K.E. Aubert et al., ed.), Academic Press, 1989, pp. 49-109. MR 993311 (90m:11079)
  • 13. D. Bump and J. Hoffstein, On Shimura's correspondence, Duke Math. J. 55 (1987), no. 3, 661-691. MR 904946 (89c:11072)
  • 14. W. Duke, Hyperbolic distribution problems and half-integral weight Maass forms, Invent. Math. 92 (1988), 73-90. MR 931205 (89d:11033)
  • 15. A. Erdélyi, W. Magnus, F. Oberhettinger, and F. G. Tricomi, Higher Transcendental Functions. Vols. I, II, McGraw-Hill, 1953. MR 0058756 (15:419i)
  • 16. D. W. Farmer and S. Lemurell, Deformations of Maass forms, Math. Comp. 74 (2005), no. 252, 1967-1982 (electronic). MR 2164106
  • 17. D.W. Farmer and S. Lemurell, Maass forms and their L-functions, arXiv:math.NT/0506102.
  • 18. R. C. Gunning, Lectures on Modular Forms, Princeton University Press, 1962. MR 0132828 (24:A2664)
  • 19. G.H. Hardy, On the representation of a number as a sum of any number of squares and in particular five, Trans. Amer. Math. Soc. 21 (1920), 255-284. MR 1501144
  • 20. D. A. Hejhal, Some Dirichlet series with coefficients related to periods of automorphic eigenforms. I,II, Proc. Japan Acad. Ser. A 58 (1982), 413-417; 59 (1983), 335-338.
  • 21. -, The Selberg Trace Formula for PSL(2, $ \mathbb{R}$), Vol.1, Lecture Notes in Mathematics, vol. 548, Springer-Verlag, 1976. MR 0439755 (55:12641)
  • 22. -, The Selberg Trace Formula for PSL(2, $ \mathbb{R}$), Vol.2, Lecture Notes in Mathematics, vol. 1001, Springer-Verlag, 1983.
  • 23. -, A continuity method for spectral theory on Fuchsian groups, Modular forms (R.A. Rankin, ed.), Ellis-Horwood, Chichester, 1984, pp. 107-140. MR 803365 (87g:11063)
  • 24. -, Regular $ b$-groups, degenerating Riemann surfaces, and spectral theory, Mem. Amer. Math. Soc. 88 (1990), no. 437, iv+138. MR 1052555 (92h:11043)
  • 25. -, Eigenvalues of the Laplacian for Hecke triangle groups, Mem. Amer. Math. Soc. 97 (1992), no. 469, vi+165. MR 1106989 (93f:11043)
  • 26. -, On eigenfunctions of the Laplacian for Hecke triangle groups, Emerging applications of number theory (D. Hejhal, J. Friedman, et al., eds.), IMA Vol. Math. Appl., vol. 109, Springer, New York, 1999, pp. 291-315. MR 1691537 (2000f:11063)
  • 27. -, On the Calculation of Maass Cusp Forms, Proceedings of the ``International School on Mathematical Aspects of Quantum Chaos II'', Lecture Notes in Physics, Springer, 2004, to appear.
  • 28. H. Iwaniec, Topics in Classical Automorphic Forms, American Mathematical Society, 1997. MR 1474964 (98e:11051)
  • 29. S. Katok and P. Sarnak, Heegner points, cycles and Maass forms, Israel Journal of Mathematics 84 (1993), 193-227. MR 1244668 (94h:11051)
  • 30. K. Khuri-Makdisi, On the Fourier coefficients of nonholomorphic Hilbert modular forms of half-integral weight, Duke Math. J. 84 (1996), 399-452. MR 1404335 (97m:11059)
  • 31. M.I. Knopp, Modular Functions in Analytic Number Theory, Markham Publishing Company, 1970. MR 0265287 (42:198)
  • 32. W. Kohnen, Modular forms of half-integral weight on $ \Gamma \sb{0}(4)$, Math. Ann. 248 (1980), no. 3, 249-266. MR 575942 (81j:10030)
  • 33. -, Newforms of half-integral weight, J. Reine Angew. Math. 333 (1982), 32-72. MR 660784 (84b:10038)
  • 34. -, Fourier coefficients of modular forms of half-integral weight, Math. Ann. 271 (1985), no. 2, 237-268. MR 783554 (86i:11018)
  • 35. W. Kohnen and D. Zagier, Values of $ L$-series of modular forms at the center of the critical strip, Invent. Math. 64 (1981), no. 2, 175-198. MR 629468 (83b:10029)
  • 36. H. Kojima, Shimura correspondence of Maass wave forms with half integral weight, Acta Arithmetica 69 (1995), no. 4, 367-385. MR 1318756 (96a:11044)
  • 37. -, On the fourier coefficients of Maass wave forms of half integral weight over an imaginary quadratic field, J. Reine Angew. Math. 526 (2000), 155-179. MR 1778303 (2001h:11054)
  • 38. -, On the Fourier coefficients of Hilbert-Maass wave forms of half integral weight over arbitrary algebraic number fields, J. Number Theory 107 (2004), no. 1, 25-62. MR 2059949 (2005c:11055)
  • 39. S. Lang, Algebraic Number Theory, second ed., Graduate Texts in Mathematics, vol. 110, Springer-Verlag, New York, 1994. MR 1282723 (95f:11085)
  • 40. H. Maass, Über eine neue Art von nichtanalytischen automorphen Funktionen und die Bestimmung Dirichletscher Reihen durch Funktionalgleichungen, Math. Ann. 121 (1949), 141-183. MR 0031519 (11:163c)
  • 41. -, Die differentialgleichungen in der theorie der elliptischen modulfunktionen, Math. Ann. 125 (1952), 235-263 (1953). MR 0065583 (16:449c)
  • 42. -, Lectures on Modular Functions of One Complex Variable, second ed., Tata Institute of Fundamental Research Lectures on Mathematics and Physics, vol. 29, Tata Institute of Fundamental Research, Bombay, 1983. MR 734485 (85g:11034)
  • 43. W. Magnus and R. Oberhettinger, F. Soni, Formulas and Theorems for the Special Functions of Mathematical Physics, Third enlarged edition, Springer-Verlag, 1966.
  • 44. T. Miyake, Modular Forms, Springer-Verlag, 1997.
  • 45. L. J. Mordell, On the representations of a number as a sum of an odd number of squares, Trans. Cambr. Phil. Soc. 22 (1919), 361-372.
  • 46. T. Mühlenbruch, Systems of Automorphic Forms and Period Functions, Ph.D. thesis, Universiteit Utrecht, 2003.
  • 47. S. Niwa, Modular forms of half integral weight and the integral of certain theta-functions, Nagoya Math. J. 56 (1975), 147-161. MR 0364106 (51:361)
  • 48. Shinji Niwa, On Shimura's trace formula, Nagoya Math. J. 66 (1977), 183-202. MR 0562506 (58:27781)
  • 49. S. J. Patterson, The Laplacian operator on a Riemann surface, Compositio Math. 31 (1975), no. 1, 83-107. MR 0384702 (52:5575)
  • 50. -, The Laplacian operator on a Riemann surface. II, Compositio Math. 32 (1976), no. 1, 71-112. MR 0419364 (54:7385)
  • 51. -, The Laplacian operator on a Riemann surface. III, Compositio Math. 33 (1976), no. 3, 227-259. MR 0491511 (58:10750)
  • 52. H. Petersson, Theorie der automorphen formen beliebiger reeller dimension und ihre darstellung durch eine neue art Poincaréscher reihen, Math. Ann. 103 (1930), 369-436. MR 1512629
  • 53. -, Zur analytischen Theorie der Grenzkreisgruppen. I. Grenzkreisgruppen und Riemannsche Flächen; Theorie der Faktoren- und Multiplikatorsysteme komplexer Dimension, Math. Ann. 115 (1937), 23-67.
  • 54. -, Automorphe Formen als metrische Invarianten. II. Multiplikative Differentiale als Grenzwerte metrischer Invarianten von stetig veränderlicher reeller Dimension, Math. Nachr. 1 (1948), 218-257. MR 0028964 (10:525g)
  • 55. R. A. Rankin, Modular Forms and Functions, Cambridge University Press, 1976.
  • 56. W. Roelcke, Das Eigenwertproblem der automorphen Formen in der hyperbolischen Ebene. I, II, Math. Ann. 167 (1966), 292-337; ibid. 168 (1966), 261-324. MR 0243062 (39:4386)
  • 57. P. Sarnak, Additive number theory and Maass forms, Number theory (New York, 1982), Lecture Notes in Math., vol. 1052, Springer, Berlin, 1984, pp. 286-309. MR 750670 (86f:11042)
  • 58. A. Selberg, Harmonic analysis and discontinuous groups in weakly symmetric Riemannian spaces with applications to Dirichlet series, J. Indian Math. Soc. (N.S.) 20 (1956), 47-87. MR 0088511 (19:531g)
  • 59. G. Shimura, Introduction to the Arithmetic Theory of Automorphic Forms, Princeton Univ. Press, 1971.
  • 60. -, On modular forms of half integral weight, Ann. of Math. 97 (1973), 440-481. MR 0332663 (48:10989)
  • 61. -, On the Fourier coefficients of Hilbert modular forms of half-integral weight, Duke Math. J. 71 (1993), 501-557. MR 1233447 (94e:11046)
  • 62. T. Shintani, On construction of holomorphic cusp forms of half integral weight, Nagoya Math. J. 58 (1975), 83-126. MR 0389772 (52:10603)
  • 63. H. M. Stark, Fourier coefficients of Maass waveforms, Modular forms (Durham, 1983), Ellis Horwood Ser. Math. Appl.: Statist. Oper. Res., Horwood, Chichester, 1984, pp. 263-269. MR 803370 (87h:11128)
  • 64. F. Strömberg, Computational aspects of maass waveforms, Ph.D. thesis, Uppsala University, 2004.
  • 65. -, Maass waveforms on $ (\Gamma_0(N),\chi)$, computational aspects, Proceedings of the ``International School on Mathematical Aspects of Quantum Chaos II'', 2005, to appear.
  • 66. -, Hecke Operators for Maass Waveforms on $ psl(2,\mathbb{Z})$ with Integer Weight and Eta Multiplier, International Mathematics Research Notices (2007), article ID rnm062, 25 pages, doi:10.1093/imrn/rnm062.
  • 67. A. Strömbergsson, The Selberg Trace Formula for $ {SL}(2,\mathbb{R})$ and arbitrary real weight, unpublished manuscript.
  • 68. -, Studies in the analytical and spectral theory of automorphic forms, Ph.D. thesis, Uppsala University, Dept. of Math., 2001.
  • 69. H. Then, Maass cusp forms for large eigenvalues, Math. Comp. 74 (2005), no. 249, 363-381. MR 2085897 (2005h:11106)
  • 70. J. H. van Lint, Hecke operators and Euler products, Drukkerij ``Luctor et Emergo'', Leiden, 1957. MR 0090616 (19:839f)
  • 71. -, On the multiplier system of the Riemann-Dedekind function $ \eta $, Nederl. Akad. Wetensch. Proc. Ser. A. 61 = Indag. Math. 20 (1958), 522-527. MR 0103287 (21:2065)
  • 72. J. Von Neumann and E. Wigner, Über das Verhalten von Eigenwerten bei adiabatischen Processen, Phys. Zeit. 30 (1929), 467-470.
  • 73. J.-L. Waldspurger, Correspondance de Shimura, J. Math. Pures Appl. (9) 59 (1980), no. 1, 1-132. MR 577010 (83f:10029)
  • 74. -, Sur les coefficients de Fourier des formes modulaires de poids demi-entier, J. Math. Pures Appl. (9) 60 (1981), no. 4, 375-484. MR 646366 (83h:10061)
  • 75. A. M. Winkler, Cusp forms and Hecke groups, J. Reine Angew. Math. 386 (1988), 187-204. MR 936998 (90g:11067)
  • 76. K. Wohlfahrt, Über Operatoren Heckescher Art bei Modulformen reeller Dimension, Math. Nachr. 16 (1957), 233-256. MR 0106888 (21:5618)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 11-04, 11F72, 11F37

Retrieve articles in all journals with MSC (2000): 11-04, 11F72, 11F37


Additional Information

Fredrik Strömberg
Affiliation: Institut für Theoretische Physik, TU Clausthal, Abteilung Statistische Physik und Nichtlineare Dynamik, Arnold-Sommerfeld-Strasse-6, 38678 Clausthal-Zellerfeld, Germany
Address at time of publication: Fachbereich Mathematik, TU Darmstadt, Schlossgartenstrasse 7, 642 89 Darmstadt, Germany
Email: stroemberg@mathematik.tu-darmstadt.de

DOI: https://doi.org/10.1090/S0025-5718-08-02129-7
Keywords: Maass waveforms, multiplier systems, computational spectral theory, Shimura correspondence, Hecke operators
Received by editor(s): November 3, 2006
Received by editor(s) in revised form: February 20, 2007
Published electronically: May 15, 2008
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society